Related Experiment Video
Updated: Jun 12, 2025

Granulocyte-dependent Autoantibody-induced Skin Blistering
Published on: October 12, 2012
Piperacillin-Tazobactam-Induced Generalized Exanthematous Pustulosis
Sudeep Chapagain1, Prabina Basnet1, Surendra Khanal1
1Internal Medicine, Piedmont Athens Regional Medical Center, Athens, USA.
Abstract:
Acute generalized exanthematous pustulosis (AGEP) is an extremely rare condition that is mostly caused by antibiotic exposure. Clinically, it manifests as the rapid appearance of multiple sterile pustules, swelling, and erythema within a few hours to days of exposure to the offending medication. Skin lesions usually resolve by desquamation after discontinuation of the offending agent. We present a case of a 58-year-old female patient with AGEP in the setting of piperacillin-tazobactam use, which was confirmed by histopathology with findings of neutrophilic pustules and eosinophilic infiltration. Her symptoms started resolving within three days of stopping the medication.
Insights
Acute generalized exanthematous pustulosis (AGEP), a rare antibiotic reaction, presents with pustules and erythema. This case highlights piperacillin-tazobactam as a trigger, with symptoms resolving after drug cessation.
Area of Science:
- Dermatology
- Pharmacology
Background:
- Acute generalized exanthematous pustulosis (AGEP) is a rare, severe cutaneous adverse reaction.
- Antibiotics, particularly beta-lactams, are the most common causative agents.
- AGEP is characterized by widespread sterile pustules on an erythematous background.
Observation:
- A 58-year-old female developed AGEP following piperacillin-tazobactam administration.
- Clinical presentation included rapid onset of sterile pustules, swelling, and erythema.
- Histopathology confirmed neutrophilic pustules and eosinophilic infiltration.
Findings:
- Piperacillin-tazobactam was identified as the likely trigger for AGEP.
- Discontinuation of the antibiotic led to symptom resolution.
- Skin lesions resolved via desquamation within three days of drug cessation.
Implications:
- This case underscores the importance of recognizing AGEP in patients exposed to piperacillin-tazobactam.
- Prompt diagnosis and withdrawal of the offending agent are crucial for managing AGEP.
- Understanding drug-induced AGEP aids in preventing severe cutaneous reactions.
More Related Videos
Related Concept Videos
Pulmonary Tuberculosis III
The first classification is based on the development of the disease, and it includes the following categories:
Pulmonary Tuberculosis IV
Several diagnostic approaches are used to detect TB. The conventional method is the Tuberculin Skin Test (TST), also known as the Mantoux test. However, this method has...

